July  2012, 32(7): 2417-2436. doi: 10.3934/dcds.2012.32.2417

Continued fractions, Cantor sets, Hausdorff dimension, and transfer operators and their analytic extension

1. 

Mathematics Department, Texas A&M University, College Station, TX 77843-3368, United States

Received  December 2009 Revised  August 2011 Published  March 2012

We survey the dynamical systems side of the theory of continued fractions and touch on some of the frontiers of the subject. Ergodic theory plays a role. The work of Baladi and Vallée is discussed. Power series methods that allow for the computation of various numbers such as the Hausdorff dimension of a continued fraction Cantor set, or the Wirsing constant of a particular continued fraction algorithm, to high accuracy, are also discussed.
Citation: Doug Hensley. Continued fractions, Cantor sets, Hausdorff dimension, and transfer operators and their analytic extension. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2417-2436. doi: 10.3934/dcds.2012.32.2417
References:
[1]

V. Baladi and B. Vallée, Euclidean algorithms are Gaussian,, J. Num. Th., 110 (2005), 331. doi: 10.1016/j.jnt.2004.08.008. Google Scholar

[2]

W. Bosma, H. Jager and F. Wiedijk, Some metrical observations on the approximation by continued fractions,, Nederl. Akad. Wetensch. Indag. Math., 45 (1983), 281. Google Scholar

[3]

J. Bourgain and A. Kontorovich, On Zaremba's Conjecture,, C. R. Math. Acad. Sci. Paris, 349 (2011), 493. Google Scholar

[4]

P. Flajolet and B. Vallée, On the Gauss-Kuzmin-Wirsing constant,, unpublished note, (1995). Google Scholar

[5]

H. Heilbronn, On the average length of a class of finite continued fractions,, in, (): 87. Google Scholar

[6]

D. Hensley, The distribution of badly approximable rationals and continuants with bounded digits. II,, J. Num. Th., 34 (1990), 293. doi: 10.1016/0022-314X(90)90139-I. Google Scholar

[7]

D. Hensley, A polynomial time algorithm for the Hausdorff dimension of continued fraction Cantor sets,, J. Num. Th., 58 (1996), 9. doi: 10.1006/jnth.1996.0058. Google Scholar

[8]

D. Hensley, The number of steps in the Euclidean algorithm,, J. Num. Th., 49 (1994), 142. doi: 10.1006/jnth.1994.1088. Google Scholar

[9]

D. Hensley, "Continued Fractions,'', World Scientific Publishing Co. Pte. Ltd., (2006). doi: 10.1142/9789812774682. Google Scholar

[10]

R. Nair, On metric Diophantine approximation and subsequence ergodic theory,, in, 3A (1997), 9. Google Scholar

[11]

F. Schweiger, "Multidimensional Continued Fractions,", Oxford Science Publications, (2000). Google Scholar

[12]

E. Wirsing, On the theorem of Gauss-Kusmin-Lévy and a Frobenius-type theorem for function spaces,, V. Acta Arith., 24 (): 507. Google Scholar

show all references

References:
[1]

V. Baladi and B. Vallée, Euclidean algorithms are Gaussian,, J. Num. Th., 110 (2005), 331. doi: 10.1016/j.jnt.2004.08.008. Google Scholar

[2]

W. Bosma, H. Jager and F. Wiedijk, Some metrical observations on the approximation by continued fractions,, Nederl. Akad. Wetensch. Indag. Math., 45 (1983), 281. Google Scholar

[3]

J. Bourgain and A. Kontorovich, On Zaremba's Conjecture,, C. R. Math. Acad. Sci. Paris, 349 (2011), 493. Google Scholar

[4]

P. Flajolet and B. Vallée, On the Gauss-Kuzmin-Wirsing constant,, unpublished note, (1995). Google Scholar

[5]

H. Heilbronn, On the average length of a class of finite continued fractions,, in, (): 87. Google Scholar

[6]

D. Hensley, The distribution of badly approximable rationals and continuants with bounded digits. II,, J. Num. Th., 34 (1990), 293. doi: 10.1016/0022-314X(90)90139-I. Google Scholar

[7]

D. Hensley, A polynomial time algorithm for the Hausdorff dimension of continued fraction Cantor sets,, J. Num. Th., 58 (1996), 9. doi: 10.1006/jnth.1996.0058. Google Scholar

[8]

D. Hensley, The number of steps in the Euclidean algorithm,, J. Num. Th., 49 (1994), 142. doi: 10.1006/jnth.1994.1088. Google Scholar

[9]

D. Hensley, "Continued Fractions,'', World Scientific Publishing Co. Pte. Ltd., (2006). doi: 10.1142/9789812774682. Google Scholar

[10]

R. Nair, On metric Diophantine approximation and subsequence ergodic theory,, in, 3A (1997), 9. Google Scholar

[11]

F. Schweiger, "Multidimensional Continued Fractions,", Oxford Science Publications, (2000). Google Scholar

[12]

E. Wirsing, On the theorem of Gauss-Kusmin-Lévy and a Frobenius-type theorem for function spaces,, V. Acta Arith., 24 (): 507. Google Scholar

[1]

Lulu Fang, Min Wu. Hausdorff dimension of certain sets arising in Engel continued fractions. Discrete & Continuous Dynamical Systems - A, 2018, 38 (5) : 2375-2393. doi: 10.3934/dcds.2018098

[2]

Laura Luzzi, Stefano Marmi. On the entropy of Japanese continued fractions. Discrete & Continuous Dynamical Systems - A, 2008, 20 (3) : 673-711. doi: 10.3934/dcds.2008.20.673

[3]

Pierre Arnoux, Thomas A. Schmidt. Commensurable continued fractions. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4389-4418. doi: 10.3934/dcds.2014.34.4389

[4]

Svetlana Katok, Ilie Ugarcovici. Theory of $(a,b)$-continued fraction transformations and applications. Electronic Research Announcements, 2010, 17: 20-33. doi: 10.3934/era.2010.17.20

[5]

Svetlana Katok, Ilie Ugarcovici. Structure of attractors for $(a,b)$-continued fraction transformations. Journal of Modern Dynamics, 2010, 4 (4) : 637-691. doi: 10.3934/jmd.2010.4.637

[6]

Claudio Bonanno, Carlo Carminati, Stefano Isola, Giulio Tiozzo. Dynamics of continued fractions and kneading sequences of unimodal maps. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1313-1332. doi: 10.3934/dcds.2013.33.1313

[7]

Élise Janvresse, Benoît Rittaud, Thierry de la Rue. Dynamics of $\lambda$-continued fractions and $\beta$-shifts. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1477-1498. doi: 10.3934/dcds.2013.33.1477

[8]

Marc Kessböhmer, Bernd O. Stratmann. On the asymptotic behaviour of the Lebesgue measure of sum-level sets for continued fractions. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2437-2451. doi: 10.3934/dcds.2012.32.2437

[9]

Shmuel Friedland, Gunter Ochs. Hausdorff dimension, strong hyperbolicity and complex dynamics. Discrete & Continuous Dynamical Systems - A, 1998, 4 (3) : 405-430. doi: 10.3934/dcds.1998.4.405

[10]

Luis Barreira and Jorg Schmeling. Invariant sets with zero measure and full Hausdorff dimension. Electronic Research Announcements, 1997, 3: 114-118.

[11]

Krzysztof Barański. Hausdorff dimension of self-affine limit sets with an invariant direction. Discrete & Continuous Dynamical Systems - A, 2008, 21 (4) : 1015-1023. doi: 10.3934/dcds.2008.21.1015

[12]

Aline Cerqueira, Carlos Matheus, Carlos Gustavo Moreira. Continuity of Hausdorff dimension across generic dynamical Lagrange and Markov spectra. Journal of Modern Dynamics, 2018, 12: 151-174. doi: 10.3934/jmd.2018006

[13]

Luigi Fontana, Steven G. Krantz and Marco M. Peloso. Hodge theory in the Sobolev topology for the de Rham complex on a smoothly bounded domain in Euclidean space. Electronic Research Announcements, 1995, 1: 103-107.

[14]

Jianfeng Feng, Mariya Shcherbina, Brunello Tirozzi. Dynamical behaviour of a large complex system. Communications on Pure & Applied Analysis, 2008, 7 (2) : 249-265. doi: 10.3934/cpaa.2008.7.249

[15]

Xin Li, Wenxian Shen, Chunyou Sun. Invariant measures for complex-valued dissipative dynamical systems and applications. Discrete & Continuous Dynamical Systems - B, 2017, 22 (6) : 2427-2446. doi: 10.3934/dcdsb.2017124

[16]

Markus Böhm, Björn Schmalfuss. Bounds on the Hausdorff dimension of random attractors for infinite-dimensional random dynamical systems on fractals. Discrete & Continuous Dynamical Systems - B, 2019, 24 (7) : 3115-3138. doi: 10.3934/dcdsb.2018303

[17]

Herbert Koch. Partial differential equations with non-Euclidean geometries. Discrete & Continuous Dynamical Systems - S, 2008, 1 (3) : 481-504. doi: 10.3934/dcdss.2008.1.481

[18]

Weihua Liu, Andrew Klapper. AFSRs synthesis with the extended Euclidean rational approximation algorithm. Advances in Mathematics of Communications, 2017, 11 (1) : 139-150. doi: 10.3934/amc.2017008

[19]

Hiroki Sumi, Mariusz Urbański. Bowen parameter and Hausdorff dimension for expanding rational semigroups. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2591-2606. doi: 10.3934/dcds.2012.32.2591

[20]

Sara Munday. On Hausdorff dimension and cusp excursions for Fuchsian groups. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2503-2520. doi: 10.3934/dcds.2012.32.2503

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (15)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]